Alert archive / Colorado / Tornado Warnings in 2015

Tornado Warning 8, NWS Goodland, KS

April 17, 2015Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 17, 2015, 3:47 PM MDT for Yuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2015, 3:47 PM MDT (21:47 UTC)
Expired
Apr 17, 2015, 4:15 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WFUS53 KGLD 172147
TORGLD
COC125-172215-
/O.NEW.KGLD.TO.W.0008.150417T2147Z-150417T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 415 PM MDT
    
* AT 346 PM MDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF LONE STAR
  TO NEAR YUMA...MOVING NORTHWEST AT 25 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...EXPECT DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4044 10264 4023 10251 4014 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2146Z 140DEG 22KT 4032 10266 4019 10274 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

DR
1 follow-up statement
509 
WWUS53 KGLD 172207
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT FRI APR 17 2015

COC125-172215-
/O.EXP.KGLD.TO.W.0008.000000T0000Z-150417T2215Z/
YUMA CO-
407 PM MDT FRI APR 17 2015

...THE TORNADO WARNING FOR NORTHWESTERN YUMA COUNTY WILL EXPIRE AT
415 PM MDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 4044 10264 4023 10251 4014 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2204Z 140DEG 22KT 4032 10266 4019 10274 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:51 PM MDT, 56 minutes earlier.

Area forecast discussion, Apr 17, 2:51 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI APR 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1226 PM MDT FRI APR 17 2015

UPPER LOW OVER THE CENTRAL ROCKIES THIS AFTERNOON WILL MOVE ONTO
THE PLAINS OF EASTERN COLORADO BY SATURDAY AFTERNOON. VORTICITY
LOBES ROTATING AROUND IT WILL PROVIDE OCCASIONAL SYNOPTIC SCALE
LIFT. ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ARE ALREADY IN
PLACE DUE TO LOW LEVEL SOUTHEASTERLY MOISTURE ADVECTION AND RECENT
RAINFALL. INSTABILITY IS THE BIGGEST QUESTION MARK AS FAR AS
SEVERE THUNDERSTORMS ARE CONCERNED...SINCE MORNING CLOUDS HAVE
BEEN SLOW TO ERODE AND INSOLATION HAS BEEN LIMITED.
NONETHELESS...18Z SPC MESOSCALE ANALYSIS INDICATES UP TO 1500 J/KG
OF SBCAPE IN EASTERN COLORADO WHICH WILL ONLY INCREASE WITH ANY
AFTERNOON HEATING. DEEP LAYER SHEAR ON THE ORDER OF 50-60KTS
POSSIBLE BY THIS AFTERNOON...WHICH WILL BE MORE THAN SUFFICIENT
FOR SUPERCELLS IF BETTER INSTABILITY CAN MATERIALIZE. THE OTHER
CONCERN IS HEAVY RAINFALL...PARTICULARLY IN THE WEST WHERE TWO DAY
TOTALS OF 2-3 INCHES AND LOCALLY UP TO 5 INCHES HAS RESULTED IN
SATURATED GROUND CONDITIONS AND LOWER FFG VALUES. CONSIDERED A
FLASH FLOOD WATCH BUT OVERALL QPF FROM THE HIGHER RESOLUTION SHORT
TERM MODELS GENERALLY LESS THAN 0.50 INCHES WITH SOME HIGHER
AMOUNTS IN BULLSEYES. AS A RESULT...DO NOT FEEL THERE IS ENOUGH
AREAL THREAT TO JUSTIFY A FFW AT THIS TIME.

WITH ALL THAT SAID...EXPECTING A ROBUST BAND OF RAIN AND EMBEDDED
THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST COLORADO AND LIFT
NORTHWARD INTO THE REMAINDER OF THE AREA THIS EVENING. BY THE
OVERNIGHT HOURS IT WILL BE IMPACTING MAINLY SOUTHWEST NEBRASKA
EXITING TO THE NORTH AND EAST BY 12Z SATURDAY MORNING. PROXIMITY
TO THE UPPER LOW SATURDAY AFTERNOON WILL RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT ONCE AGAIN...PRIMARILY IN EASTERN
COLORADO THEN SPREADING INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA IN THE AFTERNOON. THE SEVERE SET UP WILL BE SIMILAR TO
TODAY WITH EXCELLENT SHEAR BUT QUESTIONABLE INSTABILITY.
CLIMATOLOGY ALSO SUGGESTS A TORNADO THREAT WITH A CUT OFF LOW
DIRECTLY OVERHEAD.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM MDT FRI APR 17 2015

ACTIVE PATTERN APPEARS TO PERSIST THROUGHOUT THE EXTENDED FORECAST
PERIOD. THERE SHOULD BE A BRIEF LULL IN PRECIPITATION ACTIVITY AS A
HIGH PRESSURE RIDGE PASSES THROUGH BEFORE THE NEXT UPPER LEVEL LOW.
FORECAST GUIDANCE BEYOND TUESDAY REMAINS MUDDLED BUT STRONGER
AGREEMENT WITH UPPER LEVEL PATTERN HAS BEEN NOTED. UNFORTUNATELY....
FRONTAL POSITION AND THUS TEMPERATURES AND THUNDERSTORM/SEVERE
WEATHER CHANCES REMAIN UNCERTAIN.

BEGINNING WITH SATURDAY NIGHT...SHOWERS/THUNDERSTORMS SHOULD SPREAD
ACROSS THE REGION ONCE AGAIN. STRONGEST FORCING SLIDES NORTHEAST OF
THE FORECAST AREA BY MIDNIGHT...DRAGGING THUNDERSTORMS WITH IT. A
FEW STORMS WILL BE STRONG/SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREAT. MOISTURE CONTENT OF THE ATMOSPHERE WANES
SO CURRENTLY NOT THINKING HEAVY RAINS OR FLASH FLOODING IS A
LARGER THREAT. THEN...AS THE UPPER LOW PASSES OVERHEAD...A COLD
FRONT SURGES SOUTH AS A FINAL DISTURBANCE MOVES IN FROM THE
NORTHWEST. ANTICIPATE STRONG NORTHWEST WINDS AND AREAS OF
SHOWERS...PERHAPS A FEW SNOW SHOWERS...BEHIND THE FRONT SUNDAY
MORNING UNTIL AROUND NOON.

SUNDAY NIGHT THROUGH MONDAY...A FEW SHORTWAVE TROUGHS PASS THROUGH
THE NORTHWEST FLOW REGIME. COULD SEE A FEW SHOWERS/SNOW SHOWERS
DEVELOP AS THIS HAPPENS. GUIDANCE REMAINS IN DISAGREEMENT AND TIMING
OF PLACEMENT AND A NOTICEABLE TREND WITH HIGHER PRECIPITATION
CHANCES REMAINING SOUTH HAS BEEN OBSERVED. THEREFORE...DO NOT FORESEE
ANY WIDESPREAD RAINS WITH THIS POTENTIAL ACTIVITY.

A LULL IN CONVECTIVE ACTIVITY FORECAST MONDAY NIGHT INTO WEDNESDAY
MORNING. BRIEF UPPER LEVEL RIDGING IS ADVERTISED BY THE
CANADIAN...EUROPEAN AND GFS MODELS. IN ADDITION...THE TRI-STATE
REGION IS ENVELOPED IN THE WARM SECTOR SO WE SHOULD OBSERVE A
WARMING TREND WITH HIGHS IN THE 70S LIKELY BY WEDNESDAY.

ALMOST IDENTICAL TO THIS PAST SYSTEM...YET ANOTHER DEEP UPPER LEVEL
LOW PRESSURE DEVELOPS OVER THE ROCKIE MOUNTAINS. THIS SYSTEM WILL
MOVE AT A SLUGGISH PACE SO YET ANOTHER ROUND OF
SHOWERS...THUNDERSTORMS /POSSIBLY SEVERE AND WIDESPREAD BENEFICIAL
RAINS IS POSSIBLE. MADE ADJUSTMENTS TO INCREASE POPS. WITH THE LOW
HOLDING BACK TO THE WEST FOR SO LONG...FEEL WE SHOULD REMAIN IN THE
WARM SECTOR. THE GFS AGGRESSIVELY BRINGS A FRONT THROUGH BUT THIS IS
LIKELY OVERDONE. WILL HOLD OFF ON MENTIONING POTENTIAL RAIN/SNOW FOR
NOW IN THE EXTENDED DUE TO TEMPERATURE CONCERNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1117 AM MDT FRI APR 17 2015

LOW CEILINGS WILL GRADUALLY LIFT THROUGH THE AFTERNOON AT BOTH
KGLD AND KMCK AND MAY BRIEFLY REACH MVFR IN THE MID OR LATE
AFTERNOON HOURS. HOWEVER...THUNDERSTORMS WILL REDEVELOP BY THAT
TIME AS UPPER LOW OVER THE CENTRAL ROCKIES CONTINUES TO PROVIDE
SYNOPTIC SCALE LIFT. BAND OF RAIN AND EMBEDDED STRONG TO SEVERE
STORMS WILL LIFT FROM NORTHEAST COLORADO AND NORTHWEST KANSAS LATE
THIS AFTERNOON AND EVENING INTO SOUTHWEST NEBRASKA BY MID TO LATE
EVENING. OVERNIGHT...AREAS OF FOG WILL POTENTIALLY REDUCE
VISIBILITIES AT BOTH TERMINALS BEFORE BURNING OFF SATURDAY
MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Apr 17, 10:32 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI APR 17 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE REGION IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A
TORNADO. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:09 PM MDTSpecial Weather StatementGLDYuma66 min
Apr 17, 5:43 PM MDTSpecial Weather StatementGLDPhillips17 min
Apr 17, 5:45 PM MDTTornado WarningGLDYuma15 min

Nearby

Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.